Hail, Potter
- When
- May 7, 12:12 PM CST
- Where
- Potter County, 11.36 mi NE of Valle de Oro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -101.960
May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events. Thunderstorms that started in the late morning hours for the northwestern Texas/Oklahoma produced hail that was generally below 1 inch. This activity drifted into the north central Texas and Oklahoma Panhandles by early afternoon.
Wind shear and large scale lift increased as an upper level disturbance continued to move east crossing Arizona into New Mexico in the the afternoon and evening hours. As a result, supercell development increased as did storm intensity. Maximum hail size increased from less than one inch to golf ball and eventually baseball size with the strongest storms. Cooling produced by morning and early afternoon activity enhanced an existing weak surface boundary that extended across the south central Texas Panhandle northeastward into the eastern Oklahoma Panhandles. Supercell thunderstorms that developed along and near this boundary began generating tornadoes due to the additional wind shear it produced. In all, eight tornadoes formed across portions of the central and eastern Texas Panhandle into the early evening hours. The storms eventually congealed into a line of thunderstorms across the far eastern Panhandles before moving east out the region during the late evening of the 7th. In addition to the very large hail and tornadoes, severe wind gusts and localized flash flooding were all reported during this event across the Texas and Oklahoma Panhandles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 11:54 AM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1254 PM CDT Tue May 7 2019
.AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.
Meccariello
&&
.PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/
AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.
Ferguson
PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/
DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.
The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.
Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.
Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.
Ferguson
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
morning for the following zones: Hansford...Hemphill...
Hutchinson...Lipscomb...Ochiltree...Roberts.
OK...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
morning for the following zones: Beaver.
&&
29/3Hazardous Weather Outlook National Weather Service Amarillo TX 357 AM CDT Tue May 7 2019 OKZ001>003-TXZ001>020-317-072100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected Tuesday, mainly during the afternoon and evening. Hail and damaging winds will be possible across much of the Oklahoma and Texas Panhandles, with the largest hail and strongest gusts, up to tennis ball size and 70 mph, possible across the southeastern two thirds of the Texas Panhandle. Isolated tornadoes may also occur Tuesday afternoon and evening, with the greatest risk also across the southeastern two thirds of the Texas Panhandle. Heavy rains can also be expected, possibly leading to localized flooding or flash flooding Tuesday afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday, mainly across the Oklahoma Panhandle. Thunderstorms will be possible again Saturday through Monday. The threat for severe weather with these storms will be low. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert for possible activation this afternoon and evening, particularly after 2pm.
Special Weather Statement
National Weather Service Amarillo TX
1032 AM CDT Tue May 7 2019
TXZ001-006-071600-
Hartley TX-Dallam TX-
1032 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1100 AM CDT...
At 1031 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Sedan to 6 miles northwest
of Romero. Movement was northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3636 10304 3650 10283 3650 10265 3590 10265
3570 10304
TIME...MOT...LOC 1531Z 228DEG 30KT 3623 10301 3580 10301
LFMSpecial Weather Statement
National Weather Service Amarillo TX
1100 AM CDT Tue May 7 2019
OKZ001-TXZ001-071630-
Cimarron OK-Dallam TX-
1100 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 1130 AM CDT...
At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ware, or 21 miles southeast of Clayton, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10303 3650 10300 3663 10300 3665 10253
3641 10244 3605 10291 3606 10304
TIME...MOT...LOC 1559Z 218DEG 34KT 3624 10290
LFMSpecial Weather Statement National Weather Service Amarillo TX 1219 PM CDT Tue May 7 2019 TXZ007-012-071800- Potter TX-Moore TX- 1219 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND SOUTHERN MOORE COUNTIES UNTIL 100 PM CDT... At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Valley De Oro, or 21 miles north of Amarillo, moving north-northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Four Way, Masterson and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3536 10188 3543 10216 3580 10216 3570 10170 TIME...MOT...LOC 1718Z 198DEG 21KT 3549 10196 Bieda
Special Weather Statement
National Weather Service Amarillo TX
1245 PM CDT Tue May 7 2019
TXZ001-002-071815-
Sherman TX-Dallam TX-
1245 PM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN AND SOUTHEASTERN
DALLAM COUNTIES UNTIL 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conlen, or 10 miles southwest of Stratford, moving northeast at 35
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Stratford and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3629 10171 3607 10232 3635 10238 3650 10213
3650 10203
TIME...MOT...LOC 1744Z 232DEG 29KT 3623 10221
WardSpecial Weather Statement National Weather Service Amarillo TX 112 PM CDT Tue May 7 2019 TXZ007-071845- Moore TX- 112 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 145 PM CDT... At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over Four Way, or 9 miles south of Dumas, moving north at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Dumas and Four Way. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3567 10191 3570 10202 3595 10200 3590 10173 TIME...MOT...LOC 1812Z 197DEG 26KT 3573 10196 Ward
The Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
35 hail, 9 tornado, 4 funnel cloud, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous ping pong to golf ball size hail.
Hail between golf ball and baseball size.
NWS damage survey information found that a tornado touchdown first occurred about 11 miles SSW of Spearman at 0336 pm CDT and lifted at 0349 pm CDT approximately 8 miles SSW of Spearman. The tornado crossed the Hansford County line around 342 pm CDT. The tornado was rated EF-unknown, with track and times based on eyewitness accounts and video.
NWS damage survey information found that a tornado touchdown first occurred about 11 miles SSW of Spearman at 0336 pm CDT and lifted at 0349 pm CDT approximately 8 miles SSW of Spearman. The tornado crossed the Hansford County line around 342 pm CDT. The tornado was rated EF-unknown, with track and times based on eyewitness accounts and video.
Late report of tennis ball size hail along Highway 1061 north of Bushland. Several cars had windshields busted out.
Funnel cloud trying to touch the ground.
Late report of heavy rainfall and hail up to the size of quarters.
Late report of multiple brief funnel clouds near Farnsworth, TX.
Quarter to Half Dollar size hail near Fritch, TX.
Lots of nickel to quarter size hail.
NWS damage survey information found that a tornado briefly touched down at 0449 pm CDT 3 miles north of Borger. The tornado was rated EF-0 due to minor damage to homes, with roof and shingle damage noted.
Late report of golf ball size hail. Hail damage included broken windows, dented cars, fence damage and roof damage.
NWS damage survey information found that a tornado briefly touched down at 0450 pm CDT 4 miles south of Gray. The tornado was rated EF-0, and based upon broadcast media crew video of the tornado in an open field.
NWS damage survey information found that a cone tornado touched down for approximately 3 minutes in the Canadian River valley. The tornado received was given an EF-0 rating, with time and track based on trained spotter information.
Texas DoT reported flash flooding on Highway 87 in far northern Potter County on the Moore County line.
Late report of quarter sized hail.
Multiple reports of downed trees and powerlines due to a tornado along us Highway 207 in far southern Armstrong County.
Late report of half dollar sized hail.
Funnel cloud northwest of location and halfway down.
A tornado was observed on the ground for less than one minute by a trained spotter west of Lipscomb. No damage was reported.
Late report of a funnel cloud southeast of Follett. Came down about half way to the ground and then lifted. Only lasted a few minutes.
NWS storm survey information suggests that the tornado touched down 1 mile southeast of Howardwick at 0725 PM CDT and lifted in Howardwick at 0728 pm CDT. This tornado was assigned an EF-0 rating based upon damage to trees, car ports and roofs of trailers.
NWS damage survey information suggests that a tornado touched down 7 miles SSW of Alanreed at 0748 pm CDT and lifted 3 miles s of Alanreed at 0754 pm CDT. This tornado was assigned an ef-0 rating based upon damage to trees and barns in the area.
Penny size hail with a few nickels off of Gem Lake Road in Amarillo.
Streets and roads flooded and/or closed. Vehicles stranded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825922, 825923, 825924, 825925, 825928, 825929, 825933, 825934, 825935, 825936, 825937, 825938, 825939, 825940, 825941, 825942, 826257, 830289, 825944, 825945, 825946, 825947, 825948, 825949, 825950, 825951, 825952, 825953, 825954, 826259, 825955, 826262, 825956, 826263, 825989, 825990, 825996, 825997, 826265, 825998, and more.